Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 296, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Nov 9, 1998, 7:44 PM CST for Butler County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 9, 1998, 7:44 PM CST (01:44 UTC)
- Expired
- Nov 9, 1998, 8:45 PM CST
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Butler County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 9, 7:50 PM CST | Hail 0.75 | Augusta, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 9, 6:45 PM CST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
219
WUUS1 KICT 100145 RRA
SVRICT
KSC015-100245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
744 PM CST MON NOV 9 1998
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUTLER COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 845 PM CST
* AT 744 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM NORTHWEST BUTLER COUNTY TO ANDOVER
TO 5 MILES SOUTHWEST OF DOUGLASS...OR ABOUT 20 MILES EAST OF
WICHITA. THIS LINE OF STORMS WAS MOVING NORTHEAST AT 45 MILES AN
HOUR. 58 MPH WINDS WERE MEASURED IN ANDOVER BY THE BUTLER COUNTY
EOC.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
TOWANDA
ANDOVER
AUGUSTA
DOUGLASS
EL DORADO
DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED FROM THIS STORM ALONG
WITH DIME SIZE HAIL. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM
HAS PASSED.
HYSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 4:10 PM CST, 3 hours 34 minutes earlier.
Area forecast discussion, Nov 9, 4:10 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 410 PM CST MON NOV 9 1998 AGAIN MANY THINGS TO PONDER FOR THIS FCST. CHC OF CNVTN AND RAFL AMTS IN SERN KS ARE THE NR TERM CONCERN...WITH STRENGTH OF CAA AND WIND THE SECONDARY CHALLENGE FOR LATER TNGT/TUE. MDT-STG SLY LO LVL FLO WL CONT TO ADVCT DEEPER MSTR INTO SERN KS THIS EVE WITH SFC DWPTS TO NR 60F. A STG UPR LVL H3 JET MAX IS ALSO PROGD TO COME OUT ACRS NRN OK AFT 00Z IN CONCERT WITH APCHG MID LVL TROF/CAA. THIS SHUD PROVIDE NEEDED LIFT IN PRESENCE OF GENLY WK INSTBY TO RESULT IN LOW-TOPPED CNVTN AHD OF CDFNT EARLY TNGT...MAINLY E OF THE KS TURNPIKE. ALSO XPCT POST-FNTL PCPN TO BREAK OUT OVR CNTRL KS UNDER MID/UPR TROF AIDED BY STGR JET DYNAMICS. SFC LOW WL CONT TO DEEPEN TNGT/TUE AS IT PULLS OFF NEWD ACRS IA. XPCT LOW LVL CAA WL BE STGR THAN NGM MOS WUD SUGGEST AND WL CONT PRVS FCST TRENDS AND UNDERCUT FWC TEMPS. TIGHT SFC GRAD ON TUE AND STG/NRLY UNIDIRECTIONAL FLO UP THRU H5 SHUD RESULT IN WINDY DAY WITH WINDS APCHG ADVSY CRITERIA. XPCT AREA-WIDE FREEZE ON TUE NGT WITH DRY WX AND SLGT MODERATION IN TEMPS ON WED. CONFIDENCE IS LOW IN THE EXTENDED ATTM...AS LONGER RANGE MODELS ARE NOW SHOWG VARYING SOLNS WITH REGARD TO SRN STREAM CLOSED LOW OVR THE SWRN U.S. WL CONT TO HOLD ONTO CHC OF RAIN THU...HOWEVER NEW MRF WUD KEEP CHC OF RAIN ON FRI. FOR CONTINUITY WL KEEP FRI AND SAT DRY FOR NOW WITH NO SIGNIFICANT CHG IN TEMPS. AS FOR FFA...ALTHO CNVTN WL BE FAST MOVG...ANTECEDENT CONDITIONS AND POSSIBILTY OF LCLY HVY RAFL PORTEND TO KEEPING WATCH GOING TNGT. FCSTID = 13/DARMOFAL ICT 39 49 28 57 / 50 5 0 5 HUT 38 48 28 57 / 50 5 0 5 EWK 38 48 28 56 / 50 5 0 5 EQA 41 49 27 55 / 60 10 0 0 WLD 40 50 28 55 / 60 10 0 0 RSL 34 44 25 57 / 60 10 0 5 GBD 34 44 25 57 / 60 10 0 5 SLN 38 47 29 56 / 70 10 0 5 MPR 38 47 29 56 / 70 10 0 5 CFV 44 50 27 54 / 70 10 0 0 CNU 44 50 27 54 / 70 10 0 0 K88 43 49 27 54 / 70 10 0 0 .ICT...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES KSZ053...KSZ069>072...KSZ093>096...KSZ098>100.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 6:02 PM CST | Severe Thunderstorm Warning | ICT | Kingman | 48 min |
| Nov 9, 6:06 PM CST | Severe Thunderstorm Warning | ICT | Reno | 54 min |
| Nov 9, 6:10 PM CST | Severe Thunderstorm Warning | ICT | Harper | 50 min |
| Nov 9, 6:49 PM CST | Severe Thunderstorm Warning | ICT | Sumner | 56 min |
| Nov 9, 7:32 PM CST | Severe Thunderstorm Warning | ICT | Cowley | 58 min |
| Nov 9, 8:21 PM CST | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 54 min |
| Nov 9, 8:43 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua | 62 min |
| Nov 9, 8:57 PM CST | Severe Thunderstorm Warning | ICT | Woodson | 63 min |
| Nov 9, 9:42 PM CST | Severe Thunderstorm Warning | ICT | Allen | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.